Single Blog Title

This is a single blog caption

Five Harmful Effects of Laxative Abuse

With so much emphasis on diet and weight loss in popular culture today, it is no wonder that eating disorders are on the rise.  It is difficult to keep up with the images of beauty and attractiveness that society forces upon us.  And we perpetuate the images by fighting to live up to them.  There are many different kinds of eating disorders and with many of them comes the element of the quick fix. We are always looking for a way to make things happen faster.  And with this want for things to happen faster, comes the potential for laxative abuse.

Laxative Abuse On The Rise

The intended use of laxatives is to encourage bowel movements in people who have trouble in this area.  There are lots of people out there who use laxatives for their intended purpose.  There are also lots of people who use laxatives for other purposes.  Some people use laxatives as a quick way to get rid of food they have ingested.  While some quick weight loss will naturally happen when laxatives are taken, most of that weight loss is water weight.

Laxatives are not a solution to real weight loss.  While they provide some people with a false sense of cleansing, the abuse of laxatives is really depriving the body of important nutrients, moisture, electrolytes, fats, and minerals.  Laxative abuse can also have some unpleasant and potentially very serious consequences.

1. Stomach Cramps

There are several different kinds of laxatives.  Some work by working with your body chemistry to stimulate your colon and form your stools.  Some draw water toward your intestines and your stools so they are easier to pass.  And some stimulate your colon to contract and squeeze so that your stool is released.  Any of these laxative types can cause stomach cramping as the laxative does its job.

2. Nausea and Vomiting

Some laxatives are inserted as a suppository while others are taken orally.  Both have different effects.  The oral laxatives can cause nausea and vomiting just like any other kind of medication.  Laxatives can irritate the stomach lining causing the taker to feel and be sick for up to three days.

3. Diarrhea

Diarrhea is a very common side effect of taking laxatives particularly if you do not really need to be taking laxatives for a legitimate reason.  The real danger with diarrhea is that it can cause major dehydration.  Because you are losing all of the nutrients in your body through your bowels, you stomach likely does not have time to absorb much of anything including fluids.  Your body and your brain need fluids to be able to function.  Proper lubrication from being hydrated is what makes your organs work properly.  Just like people who get the flu, laxative abuse that turns into diarrhea may require IV fluids to replace all of the water that is being lost.

4. Dizziness and Fainting

Being dizzy is usually a sign of weakness, loss of blood flow to the brain, or dehydration. In the case of laxative abuse, it could be any of the above.  Weakness can be caused by a lack of nutrients.  Loss of blood flow can be due to the same.  Dehydration is a result of losing all of the moisture in the body through the bowels.  Fainting usually happens when you become weak from the dehydration or the diarrhea.

5. Rectal Bleeding

Depending upon how often you take a laxative and how much you take, you are going to be spending quite a lot of time in the bathroom.  Your rectum is a very sensitive area that is not meant to be abused in such a way.  With almost constant bowel movements and diarrhea, it is going to become tender and start to bleed.

6. Permanent Intestinal Damage

The damage done to the gastrointestinal tract by laxative abuse can potentially be permanent damage.  Your body will eventually become accustomed to the use of laxatives which means that the intestines will not have as much work to do.  When you stop taking laxatives, the intestines will likely be slow and lose some of their ability to remove food waste from the body.  This can lead to severe constipation which will require medical intervention.  Also, the nerve endings around the intestines will become tolerant of the large doses of laxatives which leads you to need to take more and more of the laxative to achieve the same result.